Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 184, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2004, 10:31 AM CDT for Finney County, Kearny County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2004, 10:31 AM CDT (15:31 UTC)
- Expired
- Jun 16, 2004, 11:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Finney County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 11:05 AM CDT | HAIL 0.75 | 11 Nnw Holcomb, KS | |
| Jun 16, 11:05 AM CDT | HAIL 0.88 | 11 N Deerfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1535 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
828 WUUS53 KDDC 161531 SVRDDC KSC055-093-161630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1031 AM CDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS. NORTHEASTERN KEARNY COUNTY IN SOUTHWEST KANSAS. * UNTIL 1130 AM CDT * AT 1027 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 9 MILES NORTH OF DEERFIELD...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHWESTERN FINNEY COUNTY... RURAL AREAS OF NORTHEASTERN KEARNY COUNTY... DEERFIELD... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3825 10132 3788 10113 3826 10068 3825 10087 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:40 AM CDT, 7 hours 51 minutes earlier.
Area forecast discussion, Jun 16, 2:40 AM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 240 AM CDT WED JUN 16 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE CENTERS AROUND WARMER MAX TEMPS TODAY, POPS THROUGHOUT THE 48 HOUR FORECAST, AND THE OSSIBLE SEVERE/HEAVY RAIN POTENTIAL LATE TODAY AND TONIGHT. LOOKING AT THE LATEST SURFACE ANALYSIS ALONG WITH RADAR TRENDS, SEEMS TUESDAYS LATE DAY CONVECTION PUSHED THE FRONTAL BOUNDARY BACK NORTH CLOSE TO A LINE FROM KGLD TO KEAR TO KONL (NEBR) AT 07Z. WITH THIS IN MIND, THING THERE WILL SOME PARTIAL CLEARING FROM SOUTH TO NORTH IN MY CWA BY NOON. WAA SHOWING NICELY AT 850MB LEVEL WITH +27C UPSTREAM AT AMA AND +28 AT MAF AT 16/00Z. WILL WARM TODAYS MAX TEMPS TO NEAR 90 ALONG OKLAHOMA BORDER NEAR P28...MID 80S FROM LARNED TO DDC TO JOHNSON, AND NEAR 80 FOR HYS TO SYR AREA. WITH WARMER TEMPS THEN PREVIOUSLY THOUGHT, AND UPPER PATTERN SHOWING A MID LEVEL SHORT WAVE COMING ACROSS LATE THIS AFTERNOON, EXPECT THERE TO BE A MORE UNSTABLE LOWER LAYER DEVELOP BY THE TIME UPPER DYNAMICS COME INTO PLAY THIS AFTERNOON. THEREFORE, PLAN TO MENTION POSSIBLE SEVERE WITH HEAVY RAIN POTENTIAL IN ZONES FOR NORTHERN 2/3RDS OF CWA FOR THIS AFTERNOON AND EARLY TONIGHT. 50 POPS SHOULD COVER THINGS AS BOUNDARIES WILL BE THE FOCUS REGIONS FOR INITIATION AND WIDESPREAD COVERAGE MAY NOT MATERIALIZE. FOR THURSDAY, EXPECT THE FRONTAL BOUNDARY TO HAVE BEEN PUSHED SOUTHWARD INTO SOUTHERN KANSAS, OR EVEN A BIT MORE SOUTH, BY THURSDAY MORNING. THEN, AS THE SOUTHERLY JET COMES INTO PLAY AROUND 17/12Z, THE FRONT WILL EDGE BACK NORTH AND STALL SOMEWHERE FROM A P28-LBL- SPD LINE DURING THURSDAY AFTERNOON. THIS BOUNDARY SHOULD SERVE AS ANOTHER FOCUS REGION FOR STORM DEVELOPMENT, AND THE 50 POP AREA WILL SHIFT TO MY SOUTHERN 1/2 CWA THURSDAY NIGHT, WITH 20 POPS NORTH. DAYS 3-7... GRIDS LOOK IN GOOD SHAPE TODAY. LOOKS AS IF THE MAIN ITEM OF INTEREST IS NEXT UPPER WAVE MOVING OUT OF CANADA INTO THE CONUS OVER THE WEEKEND/EARLY NEXT WEEK. MEDIUM RANGE MODELS STRUGGLING WITH TIMING, TRACK AND STRENGTH AND AS A RESULT CONFIDENCE ON FRONTAL POSITION OVER THE CNTL PLAINS IN QUESTION. ECMWF HOLDS THE FRONT SOUTH OF OUR SW KS WHILE GFS IS FURTHER NORTH. ENSEMBLES NOT OFFERING MUCH HELP ONE WAY OR THE OTHER BUT WITH THE GENERAL TREND OF SOMETHING MOVING ACROSS THE NORTHERN PLAINS SUNDAY-ISH KEEPING TEMPS IN CHECK SEEMS REASONABLE. ALSO GIVEN THIS UNABLE TO FINE TUNE PCPN CHANCES YET SO HAVE MADE NO SIGNIFICANT CHANGES TO GRIDS THIS MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 83 61 79 59 / 50 50 30 50 GCK 80 61 76 59 / 50 50 20 20 EHA 83 61 77 60 / 30 20 30 50 LBL 87 64 80 61 / 30 20 30 50 HYS 80 58 76 57 / 50 50 20 20 P28 89 65 82 66 / 20 40 30 50 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 12/18
Hazardous weather outlook, Jun 16, 10:27 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1027 AM CDT WED JUN 16 2004 KSZ030-031-043>046-061>066-074>081-084>090-170900- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1027 AM CDT (927 AM MDT) WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS COVERED A LARGE PART OF SOUTHWEST KANSAS AT 10:00 AM CDT THIS MORNING AND A FEW OF THEM WERE PRODUCING LARGE HAIL. THIS THREAT WILL GRADUALLY DIMINISH INTO EARLY AFTERNOON. BY MID TO LATE AFTERNOON HOWEVER VERY UNSTABLE AIR AND STRONG VERTICAL WIND SHEARS WILL COMBINE OVER EASTERN COLORADO AND FAR WESTERN KANSAS TO INTRODUCE A RISK FOR MORE SEVERE THUNDERSTORMS.IN ADDITION TO LARGE HAIL, SOME OF THESE STORMS COULD PRODUCE TORNADOES. STORMS FORMING IN THIS AREA WILL MOVE EASTWARD ACROSS PARTS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING, ESPECIALLY WEST OF A HAYS TO DODGE CITY LINE. TSB
In the hours before
Local storm report, Jun 16, 7:13 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL 17 N SYRACUSE 38.23N 101.75W
06/16/2004 1.00 INCH HAMILTON KS PUBLIC
&&
18Local storm report, Jun 16, 7:17 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 AM HAIL COOLIDGE 38.04N 102.01W
06/16/2004 0.75 INCH HAMILTON KS PUBLIC
&&
18Local storm report, Jun 16, 8:52 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0842 AM HAIL 1 E DEERFIELD 37.98N 101.11W
06/16/2004 0.88 INCH KEARNY KS PUBLIC
&&
26Local storm report, Jun 16, 9:06 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
906 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL 6 W HOLCOMB 37.99N 100.99W
06/16/2004 0.88 INCH FINNEY KS PUBLIC
&&
26Local storm report, Jun 16, 9:13 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 AM HAIL 6 W HOLCOMB 37.99N 101.10W
06/16/2004 0.75 INCH FINNEY KS PUBLIC
&&
26Local storm report, Jun 16, 10:15 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1007 AM HAIL 14 N DEERFIELD 38.18N 101.13W
06/16/2004 0.88 INCH KEARNY KS TRAINED SPOTTER
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 53 min |
| Jun 15, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 40 min |
| Jun 15, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 41 min |
| Jun 16, 6:23 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 37 min |
| Jun 16, 6:58 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 62 min |
| Jun 16, 8:41 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 49 min |
| Jun 16, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 80 min |
| Jun 16, 6:56 PM CDT | Tornado Warning | DDC | Hamilton | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.